Nasal pregabalin overdose and myclonus: a new way of misuse
MetadataShow full item record
CitationOzturk, H. M., & G. Morkavuk. (2018). Nasal pregabalin overdose and myclonus: a new way of misuse. Psychiatry and Clinical Psychopharmacology, 29(2), 216-219. https://www.webofscience.com/wos/woscc/full-record/WOS:000480592800015
Pregabalin reduces central neuronal excitability and has gamma-aminobutyric acid-mimetic features, which was demonstrated in rats. Pregabalin is indicated for the treatment of neuropathic pain, post-herpetic neuralgia, fibromyalgia and partial seizures. However, pregabalin is widely used for off-label conditions. Euphoria is a frequent side effect of pregabalin and several cases of overdose from recreational use have been reported until recently. Our aim is to present a case of a patient with myoclonus after high dose nasal pregabalin misuse. A 23-year-old female patient presented to the emergency department with unconsciousness and involuntary movements in her arms. She used, 10-15 numbers of 300 mg pregabalin capsules by nasal inhalation for recreational purpose for the first time. Her vital signs were within normal limits. The patient's serum ethanol, drug and substance levels were negative. During the examination, myoclonus with 2-3 beats was occasionally observed in the upper extremities. Emergency brain computed tomography was normal. During the electroencephalography (EEG monitorization, one generalized spikewave activity was observed for a second. We started 800 mg valproic acid i.v. therapy and prescribed valproic acid 500 mg/day p.o. at discharge. One week after discharge, she had no myoclonic jerks even though she did not use the recommended antiepileptic drug. Control EEG was within normal limits. Pregabalin overdose was suggested to be relatively safe but myoclonic seizures should be taken into consideration as a side effect.